Nebraska, 2024

Drought in Nebraska, November 1 to 30, 2024

November 1 to 30, 2024 · NWS GID · 20 events in 20 counties and zones

especially in the wake of what had just been a Top-10 driest September-October on record in multiple spots. S Drought Monitor/USDM), but widespread, well-above normal rainfall significantly reduced the areal coverage of D2 over the course of the month.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although it did not fully eradicate the ongoing drought situation within South Central Nebraska, November 2024 precipitation was just what the doctor ordered for the entire 24-county area...especially in the wake of what had just been a Top-10 driest September-October on record in multiple spots. November still marked the fourth-consecutive month with Severe Drought (D2) plaguing parts of the area (per the U.S Drought Monitor/USDM), but widespread, well-above normal rainfall significantly reduced the areal coverage of D2 over the course of the month. In fact, many long-time NWS stations actually scored a Top-10 wettest November on record (see below for more precipitation details). Taking a closer look at county-level USDM drought category specifics within South Central Nebraska, November opened with what had been a steadily-worsening situation over the preceding several weeks: 1) D2 blanketed roughly 75 percent of the domain, including all counties along/east of Highway 281...2) Approximately 17% of the area contained D1 Moderate Drought (entirely within some counties both west of Highway 281 and along/south of I-80)...3) The remaining roughly 8% of real estate...entirely within portions of Dawson, Buffalo, Gosper, Phelps, Furnas counties...clung to Abnormally Dry (D0). However, several rounds of rain (including two primary events that each dropped widespread totals of at least 0.50-1.50) unfolded during the first three weeks of the month, stemming the tide of drought degradation and helping replenish soil moisture heading into the upcoming winter months. Ultimately, roughly 84% of the 24-county domain saw one-category improvement during the month (highlighted by a drastic reduction in D2). As a result, the official drought breakdown for South Central Nebraska at month's end stood as follows: 1) D2 now included merely around 2% of the area (solely confined to small portions of Dawson/Sherman/Valley counties)...2) In tandem with the decrease in D2, D1 coverage spiked up to encompass approximately 77% of the area...3) The remaining roughly 21% of real estate (entirely within counties in the southwest quadrant of the area) featured D0.

Turning to November 2024 rainfall details (there was no measurable snow), it was simply good news all-around. Not only did the entirety of South Central Nebraska register solidly above normal precipitation (normal being around 1.08 inches), but roughly 88% of the 24-county area saw at least twice-normal, and slightly over one-fifth of the area boasted at least THREE TIMES NORMAL! Per around 120 NWS and NeRAIN/CoCoRaHS observers, some of the very-highest November totals concentrated mostly within the southern half of the area, highlighted by: 4.18 six miles north of Riverton, 3.94 in Minden, 3.82 near Ohiowa, 3.72 in Naponee and 3.65 near Red Cloud. Several long-time NWS stations recorded a Top 5-10 wettest November on record, including Minden (3.94...wettest of 131 years), Naponee (3.72...2nd-wettest of 85 years) and Red Cloud (3.44...3rd-wettest of 131 years). Even the overall-driest local stations still finished the month respectably above-normal, including: 1.71 near Elyria and also at Lexington airport, 1.74 near Litchfield and 1.89 in Ord.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Oct 31, 11:35 PM CST, 25 minutes earlier. Its key messages:

  • Dry and seasonably pleasant for trick-or-treaters this evening with modest breezes and temperatures in the upper 40s-low 50s.
  • Warmer, but breezy, on Friday ahead of our next system and chance for scattered showers and thunderstorms on Saturday.
  • Fairly active pattern continues through early next week and includes a non-zero chance for severe weather on Sunday. Large hail and gusty winds would be the main threats.
  • Total rain amounts through Tuesday will vary, esp. from W to E, as chances for >1" range from 10-20% over the far W, up to 80-90% along Hwy 81 corridor.
Area forecast discussion, Oct 31, 11:35 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1235 AM CDT Fri Nov 1 2024

.KEY MESSAGES...

- Dry and seasonably pleasant for trick-or-treaters this evening
  with modest breezes and temperatures in the upper 40s-low 50s.

- Warmer, but breezy, on Friday ahead of our next system and
  chance for scattered showers and thunderstorms on Saturday.

- Fairly active pattern continues through early next week and
  includes a non-zero chance for severe weather on Sunday. Large
  hail and gusty winds would be the main threats.

- Total rain amounts through Tuesday will vary, esp. from W to
  E, as chances for >1" range from 10-20% over the far W, up to
  80-90% along Hwy 81 corridor.

&&

.DISCUSSION...
Issued at 315 PM CDT Thu Oct 31 2024

Not a bad late October afternoon with a decent amount of
sunshine and only modest breeze behind yesterday's storm system,
which has really wrapped up over the Upper MS Valley and is
even producing a swath of significant snow near the Twin Cities.
Expect a seasonably pleasant evening for trick-or-treaters as
winds drop off and temperatures remain in the lower 50s to upper
40s. A bit chilly from what we're used to as of late, but
pretty close to climatological average. Expect warmer temps for
Friday with highs in the 60s, though it will come at the cost
of stronger Srly winds - particularly from mid morning through
early afternoon. Winds will back off by late afternoon around
and esp. W of the Tri-Cities and be a great opportunity for
outdoor activities ahead of the rain this weekend.

Speaking of rain, models remain a decent agreement and run to
run consistency in showing a lead shortwave and surge of
moisture arriving around dawn Saturday AM in our KS counties,
then spreading northward through the rest of the AM and into the
afternoon. This initial activity will be fairly scattered
central and east, and more isolated for the western third...so
by no means a complete "wash-out" of a day, but definitely not
as nice as Friday. Highs will be at least a few deg cooler due
to the cloud cover and rain, despite stead SErly breezes.

The greatest forecast concern with this forecast will come on
Sunday in the form of severe weather potential. A strong LLJ and
steady Srly sfc flow will continue to pump warm air and
unseasonably high moisture into the region Sat night, which will
continue into Sun. While specifics are still unclear and a lot
will depend on cloud/shower trends, appears a corridor of weak
to moderate instability (supported by sfc Tds near 60F and
modest mid level lapse rates 7-7.5 C/km) will develop by mid to
late afternoon, beneath increasingly strong deep layer shear
aided by 50-70kt ejecting H5 jet streak. Forecast soundings
paint a muddled picture in terms of overall boundary layer
stability/lapse rates, which is often the case during cool
season events because of stratus and WAA precip, and seems like
an event where mesoscale nowcasting will be needed to assess
true severe potential. Nonetheless, seems plausible there will
be at least and isolated/low end risk for large hail and 60 MPH
wind gusts just about anywhere in the CWA, and this is supported
by latest SPC Day 4 outlook of Slight Risk (level 2 of 5)
severe weather probabilities. Some basic tornado ingredients may
be present, such as decent low level helicity, but think
overall storm mode will be too messy because of veer-back-veer
profiles for a more concentrated/organized threat locally. Gut
feeling is that Sunday will be a lower-end type of severe
weather risk day (which is still impressive for early November),
and we'll just have to see how instability and low level lapse
rates trend as we get closer as to if the threat magnitude can
increase.

Active pattern will continue into early next week as additional
waves of upper level energy eject NE out of a SW CONUS trough,
and eventually the main trough itself sometime on Tue. Appears
out area will be more towards the cool side of the main
baroclinic zone come Mon-Tue to preclude additional severe
weather risk, but not too cold that we have to worry about
significant wintry precip, either (whew!). This whole trough
will have unseasonably high amounts of moisture to work with -
PWATs consistently 150-200%, or more, above normal - and we
could REALLY use some more moisture. Unfortunately, appears the
primary axis of heavier rain amounts will remain from the S
Plains into the Mid MS Valley where several inches will be
possible. More locally, expect total rain Saturday through
Tuesday to be quite variable, esp. from W to E. Hwy 81 corridor
has chances up to 80-90% for >1", whereas the far W counties
only have a 10-20% chance. Nearly all areas should receive at
least SOMETHING (like 0.10-0.25"), but central and eastern
2/3rds will be most favored for better amounts ~0.5-1".

Should dry out and remain seasonable on temps for the middle of
next week before perhaps another round of moisture becomes
possible in about 8-10 days.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1222 AM CDT Fri Nov 1 2024

For KGRI/KEAR Airports:

Prevailing VFR conditions through the period with southerly flow
ahead of a weak trough that is forecast to cross the local area
later in the afternoon Friday.

Overnight...expect generally light southerly flow to continue at
the surface...with an increasing southerly LLJ expected to
develop to the west of the terminals over the next couple of
hours...spreading east towards daybreak. As a result...
continued to mention of LLWS at both terminals through
0-1/15Z...and decreased the height of the LLWS by a few hundred
feet per latest guidance.

Otherwise...expect a small potential for some near MVFR stratus
to also develop towards daybreak...with the NAM showing
increased RH values near 925 MB to the west of the terminals
around daybreak as moisture advects from the south. Did not buy
into this completely, but did maintain a few035 and will keep
an eye on satellite for stratus formation towards daybreak.

For the daytime hours Friday...expect gusty southerly winds
through the early afternoon hours...when a weak trough/warm
front tracks across the area...decreasing the pressure gradient
and winds across the local area by around 01/20Z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Thies
AVIATION...Rossi
Hazardous weather outlook, Oct 31, 1:16 PM CST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
216 PM CDT Thu Oct 31 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
216 PM CDT Thu Oct 31 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional periodic thunderstorm chances return to the outlook
area Saturday through Tuesday. The overall highest chances will be
Saturday afternoon through Sunday evening, and Monday afternoon
and evening. Some of the thunderstorms on Sunday could be on the
strong side and pose a risk for hail and gusty winds.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 drought. Local standard time, as filed.

Drought, Dawson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Drought, Valley

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Valley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Drought, Sherman

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Drought, Nance

When
November 1, 12:00 AM CST to November 25, 11:59 PM CST
Where
Nance forecast zone
Reported by
Drought Monitor
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Drought, Merrick

When
November 1, 12:00 AM CST to November 25, 11:59 PM CST
Where
Merrick forecast zone
Reported by
Drought Monitor
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Drought, Polk

When
November 1, 12:00 AM CST to November 25, 11:59 PM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Drought, Buffalo

When
November 1, 12:00 AM CST to November 18, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Drought, Kearney

When
November 1, 12:00 AM CST to November 18, 11:59 PM CST
Where
Kearney forecast zone
Reported by
Drought Monitor
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Drought, Franklin

When
November 1, 12:00 AM CST to November 18, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Drought, Greeley

When
November 1, 12:00 AM CST to November 18, 11:59 PM CST
Where
Greeley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Drought, Howard

When
November 1, 12:00 AM CST to November 18, 11:59 PM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Drought, Hall

When
November 1, 12:00 AM CST to November 18, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Drought, Adams

When
November 1, 12:00 AM CST to November 18, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Drought, Webster

When
November 1, 12:00 AM CST to November 18, 11:59 PM CST
Where
Webster forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Drought, Hamilton

When
November 1, 12:00 AM CST to November 18, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Drought, Clay

When
November 1, 12:00 AM CST to November 18, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Drought, Nuckolls

When
November 1, 12:00 AM CST to November 18, 11:59 PM CST
Where
Nuckolls forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Drought, York

When
November 1, 12:00 AM CST to November 18, 11:59 PM CST
Where
York forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Drought, Fillmore

When
November 1, 12:00 AM CST to November 18, 11:59 PM CST
Where
Fillmore forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Drought, Thayer

When
November 1, 12:00 AM CST to November 18, 11:59 PM CST
Where
Thayer forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1219981, 1219982, 1219983, 1219984, 1219985, 1219986, 1219987, 1219988, 1219989, 1219990, 1219991, 1219992, 1219993, 1219994, 1219995, 1219996, 1219997, 1219998, 1219999, 1220000.